Indiana, 2006

Hail in Indiana, April 20, 2006

April 20, 2006 · NWS LMK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 20, 9:07 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 20, 9:07 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1007 AM EDT THU APR 20 2006

.UPDATE...
SCT TSRA CONTINUE TO DEVELOP OVER KY/TN THIS MORNING. 12 UTC
NASHVILLE SOUNDING DEPICTS FAIRLY UNSTABLE AIRMASS ALOFT...AND
THIS COUPLED WITH WEAK WAVE OF LOW PRESSURE NEAR HOP SHOULD HELP
CONTINUE CLUSTERS OF TSRA INTO THE AFTN HOURS OVER THE CWA. BEST
CHANCES WILL BE SOUTH OF THE OHIO RIVER...WHERE WE WILL HAVE 50/60
POPS. FEEL THAT THE MAIN THREAT...JUST LIKE IT HAS BEEN ALL
MORNING...WILL BE FROM LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING. STRONGEST STORM AT THE MOMENT IS THE CELL OVER FAR SRN
MEADE COUNTY WITH A FRESH SEVERE THUNDERSTORM WARNING JUST ISSUED.
HAVE ALSO ADJUSTED SHORT TERM DEWPOINTS...WITH LEX ONLY AT 47 LAST
HOUR...WHILE BWG IS 65...QUITE A GRADIENT.

CS

&&

.PREV DISCUSSION... (ISSUED 733 AM EDT THU APR 20 2006)

UPDATE...
CLUSTERS OF TSRA CONTINUE ACROSS CNTRL KY FROM NEAR GLW TO NEAR
FTK. ISLTD ACTIVITY FURTHER NORTH IN SRN IND. WILL UPDATE THE FCST
TO ADD MENTION OF SCT TSRA THIS MORNING FOR LOCATIONS EAST OF
CURRENT ACTIVITY IN CNTRL KY. THREAT IS MAINLY FROM ELEVATED
HAILERS WITH HEAVY RAIN AND FREQUENT LIGHTNING. ADDITIONAL STORMS
EXTEND ALL THE WAY BACK INTO CNTRL TN INTO SE MO AND ARKANSAS...SO
STILL EXPECTING ADDITIONAL ACTIVITY LATER ON TODAY.

CS

PREV DISCUSSION... (ISSUED 342 AM EDT THU APR 20 2006)

MESO UPDATE...
BETWEEN 08Z AND 0840Z SHOWERS AND A FEW THUNDERSTORMS RAPIDLY
DEVELOPED OVER WESTERN KENTUCKY AND NORTHWEST TENNESSEE AND WERE
MOVING NORTHEAST. THEREFORE LOOKS LIKE FORECAST OF ISOLATED EARLY
MORNING SHOWERS AND STORMS WILL BE GOOD.  13

SHORT TERM (TODAY AND TONIGHT)...

BIG UPPER LOW OVER SOUTH DAKOTA THIS MORNING WILL DRIFT EASTWARD TO
WISCONSIN OVER THE NEXT 24 HOURS. THE MOST SIGNIFICANT SHORTWAVE
TROF ASSOCIATED WITH THIS THAT WILL AFFECT OUR REGION WILL MOVE
NORTHEASTWARD THROUGH THE TENNESSEE VALLEY THIS EVENING. AT THE
SURFACE A TROF WILL ARC FROM THE UPPER MISSISSIPPI VALLEY THROUGH
THE GREAT LAKES...OHIO AND TENNESSEE VALLEYS...TO TEXAS. THIS WILL
BE THE CORRIDOR OF GREATEST SHOWER AND THUNDERSTORM ACTIVITY.

FIRST...EARLY THIS MORNING A WEAK WAVE OF LOW PRESSURE IS EXPECTED
TO EJECT NORTHEAST OUT OF ARKANSAS TOWARD THE OHIO VALLEY. THIS
FEATURE IS PRODUCING THUNDERSTORMS OVER ARKANSAS AT 07Z. A FEW OF
THESE STORMS MAY MAKE IT INTO THE LMK CWFA EARLY THIS MORNING BUT
ANY THAT DO WILL BE SHORT LIVED AND SHOULD BE GONE BY MID MORNING.

THEN THIS AFTERNOON ATTENTION TURNS TO THE WAVE COMING IN TO
TENNESSEE. THIS SHOULD SPARK THUNDERSTORMS IN OUR
REGION...ESPECIALLY IN SOUTHEASTERN SECTIONS OF THE LMK CWFA CLOSER
TO THE BETTER DYNAMICS THIS AFTERNOON AND EVENING. LIFTED INDEX
BOTTOMS OUT AROUND -6 WITH CAPES AROUND 2000. DOWNBURST POTENTIAL
NUMBERS STAY JUST BELOW CRITICAL THRESHOLDS AND HELICITY IS WEAK.
HOWEVER WET BULB ZERO WILL BE AT 9000 FEET. THEREFORE HAIL LOOKS TO
BE THE MAIN THREAT WITH ANY STORMS THIS AFTERNOON AND EVENING.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...

MAIN CONCERNS THIS FORECAST ARE PERIODS OF SHOWERS/THUNDERSTORMS
MOVING ACROSS THE AREA FRIDAY THROUGH EARLY SATURDAY THEN AGAIN THE
EARLY PART OF NEXT WEEK - TIMING AND PLACEMENT OF BEST CHANCE OF
PRECIPITATION.

MODELS SHOW SAME GENERAL PATTERN BUT TIMING AND TRACK OF SYSTEMS
ACROSS OHIO VALLEY IS SLIGHTLY DIFFERENT. GFS IS FASTER AND A LITTLE
FARTHER WEST THAN NAM ON FRIDAY AND WILL LEAN TOWARD THE FASTER GFS
SOLUTION. THIS HAS SUPPORT FROM 19/12Z ECMWF.

THIS WILL BRING SHOWERS AND THUNDERSTORMS INTO FORECAST AREA A
LITTLE EARLY ON FRIDAY AND WILL SPREAD PRECIPITATION OVER THE ENTIRE
REGION. THUS WITH MORE WIDESPREAD PRECIPITATION...WILL INCREASE
CLOUDS OVER THE AREA AND KEEP TEMPERATURES IN THE LOWER 70S...CLOSER
TO THE COOLER GFS FOR LOUISVILLE AND LEXINGTON. AIR WILL BE UNSTABLE
ENOUGH TO KEEP THUNDER IN THE FORECAST.

AS THIS SYSTEM MOVES TO THE EAST RAIN WILL END OVER AREAS NEAR AND
EAST OF INTERSTATE 75 SATURDAY MORNING. WILL KEEP SOME CLOUDS OVER
THE AREA WITH UPPER LOW OVER THE UPPER GREAT LAKES. HOWEVER SKIES
SHOULD BE PARTLY CLOUDY BY MID TO LATE AFTERNOON ACROSS THE AREA.
WEST TO NORTHWEST BREEZES WILL RESULT IN TEMPERATURES IN THE MID
70S...CLOSER TO GFS MOS.

SOME DISAGREEMENT AMONG MODELS SUNDAY-MONDAY TIME FRAME. FOR NOW
WILL KEEP AREA DRY WITH JUST SOME INCREASE IN CLOUDS AND HOLD OFF
NEXT CHANCE OF SHOWERS/THUNDERSTORMS UNTIL TUESDAY.

SCHOLZ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 20, 9:20 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 AM EDT THU APR 20 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1020 AM EDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO
THE AFTERNOON AND EVENING HOURS. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE WITH LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THE
BEST CHANCES OF SEVERE STORMS ARE SOUTH OF AN OWENSBORO TO LEXINGTON
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
OUTLOOK AREA ON FRIDAY AND FRIDAY NIGHT. SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY THREAT. THE BEST
CHANCE OF SEVERE STORMS WILL BE SOUTH OF A LINE FROM FRANKLIN...TO
COLUMBIA...TO RICHMOND. THESE STORMS MAY ALSO ORIENT INTO
BANDS...RESULTING IN A POTENTIAL FOR LOCALLY HEAVY RAINFALL.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE IN THE BLUE GRASS SATURDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF LARGE HAIL TODAY.
CALL OUR OFFICE...OR USE THE E-SPOTTER SYSTEM ON OUR WEBSITE AT
WEATHER.GOV/LOUISVILLE. SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY
AFTERNOON.

CS

In the hours before

Special weather statement, Apr 20, 9:10 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EDT THU APR 20 2006

KYZ070-072-201445-
LOGAN-SIMPSON-
910 AM CDT THU APR 20 2006

...STRONG STORM MOVING INTO LOGAN AND SIMPSON COUNTIES...

AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF SPRINGFIELD OR NEAR
ADAIRVILLE...AND MOVING NORTHEAST AT 30 MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR FRANKLIN BY 940 AM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. THIS STORM MAY TURN SEVERE. STAY TUNED TO
NOAA ALL HAZARDS RADIO FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Apr 20, 9:25 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 AM EDT THU APR 20 2006

KYZ028-201500-
HARDIN-
1025 AM EDT THU APR 20 2006

...STRONG THUNDERSTORM MOVING TOWARD FORT KNOX...

AT 1022 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF ELIZABETHTOWN...OR 32
MILES SOUTHWEST OF LOUISVILLE...AND MOVING EAST AT 25 MPH. THIS
STORM WILL MOVE JUST SOUTH OF FORT KNOX...AND WILL LIKELY IMPACT THE
RADCLIFF AREA.

HEAVY RAIN...CLOUD-TO-GROUND LIGHTNING...AND SMALL PEA OR MARBLE
SIZE HAIL IS EXPECTED WITH THIS STORM.

AL
Special weather statement, Apr 20, 9:43 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 AM EDT THU APR 20 2006

KYZ026-201530-
OHIO-
943 AM CDT THU APR 20 2006

...STRONG STORMS MOVING INTO OHIO COUNTY...

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
MASONVILLE TO CALHOUN TO CROFTON...MOVING EAST AT 30 MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...AND SMALL PEA OR MARBLE SIZE HAIL ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE...
  NEAR HARTFORD BY 1015 AM CDT.

THIS INCLUDES THE WESTERN KENTUCKY PARKWAY BETWEEN MILE MARKERS 75
AND 77...AND THE NATCHER PARKWAY BETWEEN MILE MARKERS 41 AND 48.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. THESE STORMS MAY TURN SEVERE. STAY TUNED TO
NOAA ALL HAZARDS RADIO FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Apr 20, 9:58 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1058 AM EDT THU APR 20 2006

KYZ073-074-201545-
ALLEN-BARREN-
958 AM CDT THU APR 20 2006

...STRONG THUNDERSTORMS MOVING OVER ALLEN COUNTY INTO BARREN
COUNTY...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
SCOTTSVILLE TO 5 MILES NORTHEAST OF SCOTTSVILLE...MOVING NORTHEAST
AT 30 MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...AND SMALL PEA OR MARBLE SIZE HAIL ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE...
  NEAR GLASGOW BY 1025 AM CDT.

THE STORMS WILL ALSO PASS OVER BARREN RIVER LAKE.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. THESE STORMS MAY TURN SEVERE. STAY TUNED TO
NOAA ALL HAZARDS RADIO FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Apr 20, 10:01 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1101 AM EDT THU APR 20 2006

INZ090-KYZ025-201530-
HARRISON-MEADE-
1101 AM EDT THU APR 20 2006

...STRONG THUNDERSTORM NEAR OHIO RIVER...

AT 1056 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHWEST OF BRANDENBURG...NEAR THE
TOWN OF WOLF CREEK...AND MOVING EAST AT 25 MPH.

VERY HEAVY RAINFALL...AND SMALL PEA OR MARBLE SIZE HAIL ARE
EXPECTED WITH THIS STORM.

AL
Local storm report, Apr 20, 10:44 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1144 AM EDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             HAWESVILLE              37.90N 86.76W
04/20/2006  M0.88 INCH       HANCOCK            KY   AMATEUR RADIO

            DIME TO NICKEL SIZE HAIL

&&

CS

The radar

The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 15:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
April 20, 10:50 AM EST
Where
Perry County, 1 mi SE of Tell City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -86.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499441.